Meds and you

21 June 2011

Medication dependence questions

Addiction brings to mind back-alley purchases of illegal drugs, but it can also mean a deep dependence on prescribed and over-the-counter medication - the Pharmacist can help.


The most commonly abused prescription drugs are painkillers, sedatives or sleeping tablets and stimulants. The combination painkillers that contain paracetamol, codeine and caffeine seem to be very popular amongst people who abuse analgesics (painkillers).

Long-term addiction to any form of medication, whether over-the-counter or prescription drugs, can lead to liver and kidney damage, and in some cases heart and blood pressure problems. There are many other unpleasant side effects depending on which medication is abused.

Q:  Tapering Venlor

I am struggling with terrible headaches when trying to wean off Venlor 75mg, please help.

A:  If you struggle this much you may need to gradually reduce your dose - generally by 25% every two weeks. Talk to your physician about tapering down to the 37.5mg Venlor capsule and a programme to wean you off altogether.  

Q:  Pax and addiction.

I use Pax 10mg every now and then (twice maybe 3 times a month) when really agitated or frustrated to the point of anger fits or crying spells. Recently my parents got it into their minds that I am going to get addicted since Pax is addictive. What else can I ask my GP for that is non-addictive but will also calm me down when I get this frustrated? I do use anti-depressants, but due to circumstances like living arrangements beyond my control I do get episodes like this.

Pax works fine, but if I need to explain one more time that I am not addicted, I am going to need another pax!

 A:  Speak to your doctor about something like Stresam. It works in a very similar way, but is generally not habit forming.

Q:  Benzodiazapines, specifically Alprazolam

As a pharmacist I assume you are familiar with the actions and effects of the Benzo' s on the brain.

I have all the opinions from the addiction experts, but what in your view is the best way to withdraw from this medication should you be addicted or dependant?

Is there such a thing as rapid detox from Benzo' s like with other narcotic drugs such as opiods, or should it be a much slower tapering process? I also hope much Codeine Phosphate would be considered dangerous in a single dose per mg.

A:  Although many who are taken off Benzo's don't experience any withdrawal symptoms, some may. In case of a short acting Benzo such as Alprazolam, the patient can either be switched to a longer acting benzo and the dose of this new benzo can then gradually be reduced.

A slow reduction in treatment is preferable and, as withdrawal symptoms tend to emerge four or five days after the last dosage reduction, it may be wise to adopt a weekly reduction programme.

Withdrawal may be more successfully managed if the dosage reduction programme is flexible and takes account of the withdrawal symptoms seen. Most patients will tolerate a fairly rapid reduction in dosage spread over a few weeks, but those who have been taking higher doses or have a history of withdrawal problems will need longer.

There is no definite length of programme to recommend - withdrawal periods varying in length from four to 16 weeks have all been suggested. Much will depend on the individual patient and a flexible approach is required. On reaching the lowest doses it may be helpful to move towards an intermittent dosage, with the patient taking the drug on alternate days, then every third day and so on.

Q:  Codeine addicition

I am addicted to codeine and take approximately 9 tablets per day. I have now decided to quit by cutting down, but was horrified when some one told me that her doctor said that the only way to quit was to go to rehab; or else I stand a chance of getting a heart attack.

This sounds strange but I would like confirmation on this because I have already started my self-help programme which is working well so far.  So please would you advise me if I am going to damage my heart.

A:  It won't damage your heart, but stopping cold turkey may induce severe side-effects which may, in some rare cases cause a heart attack.

Try reducing your dose by 20% every 14 days and, when your dose is down to a single daily dose, taking it every 2nd and then every 3rd day.  If you battle to follow this plan, you will need to discuss your options with your doctor.

Q:  Sore shoulder and NeurofenPlus

I have had a very sore shoulder for some months.  I do not do strenuous physical work and work mainly with computers daily.  I have tried other anti-inflammatories like Veltex and Celebrex, but get the most relief from Neurofen plus.  I take 2 in the morning and after a days work 4, 10 hours later in the afternoon.  I have recently read about codeine addiction and note that this contains Codeine Phosphate.

Is this 78.6 mg of codeine phosphate per day in two divided doses over a 24 hour period (albeit within 10 hours of each other) dangerously addictive?  What is the conversion of Codeine phosphate to codeine and then I believe to morphine?  It's all a bit scary, can you explain?

A:  In the dose that you are taking, in my opinion, you shouldn't be too worried about codeine addiction. However, taking these tablets for that long is not ideal, and I'd suggest seeing a physio to help getting the shoulder back to normal.
Transact Patches are something you can also consider to alternate with the Nurofen - slap one patch on the affected area, and leave it there to do its job for 12 hours. These are available from most pharmacies and do not require a presciption.

Q:  Addiction

I am a very light sleeper and have been taking Alzam (2 light pink) for quite a while. When I try to sleep without them, I struggle and will actually lie awake the whole night, even if I am very tired.  Can I go on taking these, or can you recommend something else?
I have high blood pressure (which is under control with Micardis 40 mg), and take Estrofem 2 mg each day as well.

A:  Unfortunately Alzam is a habit-forming drug, and you may become dependant on it quite quickly. Although the dose you're taking isn't high, it's not ideal to use it indefinitely. I suggest trying to reduce your dose by 25% (half a tablet) every 2 weeks until you're able to sleep without it.

Q:  Lenadol addiction

I suffer from very bad headaches and have been addicted to Adcodol. I was off them for a while, but have strong resistance and something like Lenadol is all that helps. I have been told it can cause sympathy headaches though. I have been getting pain in my kidney area too. What can I do? The headaches are unbearable, what can I use that is strong and safer? PLEASE HELP.

A:  My advice would be to see a doctor regarding the headaches - it may have many underlying causes which may need treatment with something different than a mere painkiller. Beware: Adco-Dol and Lenadol are almost the same thing

Q:  Addicted to anxiety meds

I have been taking Lorazepam on a daily basis for the last three years. I only take it at night time. For as long as can remember I have had problems sleeping; I always grew anxious about sleeping.  I believe that I can go without the meds though. I was taking doses of up to 10mg a day, but now take 4mg daily at night. It helps me to "switch off" – it doesn't really make me drowsy and I have no "hang-over" feeling in the morning.

My addiction to these tablets is affecting my self-image and I really want to quit. It shames to even think about it. I have tried the step-down approach using Diazepam, but the side-effects/withdrawel symptoms are quite hectic – I experience headaches/shakes/blurred vision/ANXIETY . What other treatments are available other than re-hab at the moment?

A:  Trying to quit on your own is just going to put you under even more pressure.  You will have to speak to a doctor under whose supervision a proper treatment regime can be established. It may be that the dosage in the step-down approach needs to be altered or lowered more GRADUALLY.

If you have any questions regarding medication or addiction, write to the Pharmacist and the Addiction Expert.

(Joanne Hart, Health24, May 2011)


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.